(CNN) — Poison control centers across the USsay they are seeing a steep increase in calls related to semaglutide, an injected medication used for diabetes and weight loss, with some people reporting symptoms related to accidental overdoses.
Some have even needed to be hospitalized for severe nausea, vomiting and stomach pain, but their cases seem to have resolved after they were given intravenous fluids and medications to control nausea.
From January through November, the America’s Poison Centers reports nearly 3,000 calls involving semaglutide, an increase of more than 15-fold since 2019. In 94 percent of calls, this medication was the only substance reported.
In most of the calls, people reported dosing errors, said Dr. Kait Brown, clinical managing director of the association.
“Oftentimes, it’s a person who maybe accidentally took a double dose or took the wrong dose,” Brown said.
Compounded versions may require different doses
Semaglutide was approved by the US Food and Drug Administration in 2017. It is sold as Ozempic when used for diabetes and Wegovy when used for weight loss. Even when used as directed by a doctor, people can have stomach and bowel side effects, including nausea, vomiting and constipation, especially when they start the drugs.
After celebrities began openly embracing Ozempic on social media in 2022 as a way to lose weight, demand overwhelmed supply. It went into shortage in the FDA’s database in March 2022, which opened the door for certain qualified pharmacies to make compounded versions.
The compounded versions of semaglutide are often different from the patented drug. Many containsemaglutide salts called semaglutide sodium and semaglutide acetate. The FDA says the salt forms of the drug have not been tested and approved to be safe and effective the way the patentedform of the medication has, and thus they don’t qualify for the compounding exemption in the law for drugs in shortage. In other cases, the compounded versions are sold in unapproved dosages.
The FDA has sent letters to at least two online sellers warning them to stop. Drugmaker Novo Nordisk has sued to stop six medical spas, medical clinics and weight loss clinics from selling knock-off versions.
But these compounded versions are popular because they may cost less out-of-pocket, especially if the treatment isn’t covered by insurance.
The FDA warned the public in June against taking compounded versions of the medication if the prescription forms were available. The agency said it had received adverse event reports after people used compounded versions of the drug.
Poison control centers say the reported symptoms don’t allow them to know whether the calls stem from the patented drugs or the compounded versions, Brown said, but some state poison center directors say they believe that compounded versions are behind many of the calls.
Calls to poison centers increase
Dr. Joseph Lambson, director of the New Mexico Poison and Drug Information Center, detailed what happened to three people who called the Utah Poison Control hotline, which saw calls related to semaglutide nearly quadruple between2021 and 2022. He wrote about the cases in the Journal of the American Pharmacy Association
Two of the callers had accidentally taken 10 times the standard dose of the drug.
“We were getting reports of people giving themselves doses we had never heard of before,” Lambson said. “That’s kind of what sparked our interest” in tracking the calls.
The name-brand drugs are sold in pre-filled pens, which come with some safeguards. Patients dial to the correct dose and click to inject, so it’s harder to make mistakes. Ordinarily, people start at lower doses and work up over time to the therapeutic amount so their bodies can adjust.
Compounded versions, however, typically come in multidose glass vials, and patients draw their own doses into syringes. It’s easy to get confused.
“This is where we see a lot of errors. They end up drawing too much,” Lambson said.
One of the calls Lambson’s team received was from a 37-year-old woman who accidentally gave herself 1 milliliter instead of 0.1 millilter – 10 times the recommended amount – as her first dose for weight loss.
A 50-year-old man accidentally gave himself 50 units instead of 5 units as his first dose for weight loss. He vomited for two days and had nausea for a week.
“I think that whenever we have to rely on a patient to discern what the right dose is, to draw up and then administer, you’re putting more chances in there for there to be errors,” Brown said.
A third caller, a 33-year-old woman, reported getting semaglutide at a spa but didn’t know the dose. She went to the ER for persistent vomiting and abdominal pain. She got an anti-nausea medication and IV fluids, and she was discharged later that day.
Julie Weber, director of the Missouri Poison Center, said it got 28 calls related to semaglutide in 2021. This year, through October, it has had 94.
Calls about semaglutide stand out in the data in other way, too. Although most calls to poison centers concern young kids who’ve accidentally ingested something, these calls are from adults ages 40 to 70, with the largest group in the 60-to-69 range.
Weber says the calls they see in their system aren’t only related to injections of compounded forms of the drug. Weber said many of their calls are related to the click pen that comes with the prescription drug.
In one case, a caller said they were having trouble with the pen and accidentally dialed it all the way up, giving themselves an entire month of doses at once.
“They misunderstood the pen. They did not know how to use it properly and dialed it up too and took like the whole pen instead of just the dose that was supposed to happen,” Weber said.
In other cases, reported at this year’s meeting of the American College of Medical Toxicology from the New York City Poison Control Center, people needed to be hospitalized. One of those patients accidentally took 20 times the recommended amount.
In a written statement, Novo Nordisk, the manufacturer of Ozempic and Wegovy, said patient safety is its top priority.
“We are taking multiple steps to ensure responsible use of our semaglutide medicines which are detailed on semaglutide.com,” the statement said.
There’s no specific antidote for a semaglutide overdose. The drug has a half-life of about a week, meaning it takes one week to clear half of it from your body. Emergency departments and hospitals can only help support patients with intravenous fluids and anti-nausea drugs as the drug works its way out out of their bodies.
In addition to nausea and vomiting, the Missouri Poison Center warns people who think they may have overdosed to watch for signs of low blood sugar, or hypoglycemia, which can be dangerous. Hypoglycemia is more common with semaglutide if you are also taking other medications for diabetes.
According to the Missouri Poison Center, signs of a semaglutideoverdose include:
- Feeling lightheaded or dizzy
- Feeling shaky or jittery
- Sweating, chills and clamminess
- Irritability or impatience
- Nausea and/or vomiting
- Passing out
If you think you have overdosed on a weight loss drug, Brown said the best thing to do is call your local poison control center or the national hotline at 800-222-1222.
“That way, one of the specialists will be able to take specific information to their case regarding how much they administered, the type of overdose they’re experiencing … and decide if they’re safe to stay at home or if they are going to need to seek medical attention, especially if they’ve developed symptoms,” Brown said.
™ & © 2023 Cable News Network, Inc., a Warner Bros. Discovery Company. All rights reserved.
Weight loss drug study
Video Source: Advocate Channel